Alert archive / Louisiana / Tornado Warnings in 2004
Tornado Warning 5, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Feb 23, 2004, 10:09 AM CST for Saint Charles Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2004, 10:09 AM CST (16:09 UTC)
- Expired
- Feb 23, 2004, 10:45 AM CST
- In force
- 36 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Saint Charles Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 23, 10:00 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 476 m²/s²
- 0-3 km storm-relative helicity
- 736 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
143 WFUS54 KLIX 231609 TORNEW LAC089-231645- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1008 AM CST MON FEB 23 2004 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * TORNADO WARNING FOR... ST. CHARLES PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF HAHNVILLE * UNTIL 1045 AM CST * AT 1005 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES NORTHWEST OF DES ALLEMANDS...OR ABOUT 9 MILES SOUTHWEST OF HAHNVILLE...MOVING NORTHEAST AT 25 MPH. SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET OR BATHROOM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 2993 9052 2982 9046 2987 9028 3005 9030 $$ 24
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Feb 23, 4:15 AM CST, 5 hours 54 minutes earlier.
Area forecast discussion, Feb 23, 4:15 AM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 415 AM CST MON FEB 23 2004 .DISCUSSION...LATEST INFRARED SATELLITE AND UPPER AIR CHARTS CONTINUE TO SHOW A TROUGH ALONG THE CALIFORNIA COAST AND SOUTHWEST FLOW FROM WEST TEXAS ACROSS SOUTH CENTRAL AND SOUTHEAST CONUS. SURFACE MAP SHOWED A BROAD 1012MB LOW OVER WEST CENTRAL GULF WITH ASSOCIATED WARM FRONT/TROUGH EXTENDING NORTHEAST JUST SOUTH OF LOUISIANA COAST. SHORT RANGE MODELS CONTINUE TO SHOW THE TROUGH NEAR CALIFORNIA MOVING EAST THROUGH MID WEEK. AT 5H...TROUGH WILL BECOME A CLOSED LOW AND MOVE TOWARD ARIZONA BY THIS EVENING. AT THE SURFACE...THE DEVELOPING LOW OVER WEST CENTRAL GULF AND ANOTHER OVER CENTRAL TEXAS WILL REMAIN STATIONARY THROUGH TONIGHT. HOWEVER...THE WARM FRONT/TROUGH AXIS IS EXPECTED TO DRIFT NORTH ALONG SOUTHEAST TEXAS COAST AND LOUISIANA COAST. AS THE LOW LEVEL JET SETS UP THIS MORNING...HELICITY VALUES INITIALLY INCREASES TO 400 TO 500 M2/S2 ELEVATED ACCORDING TO MESOETA. HELICITIES DECREASES THIS AFTERNOON TO NEAR 200 M2/S2 AS LOW LEVEL FLOW BECOMES SOUTHWEST AND SPEED SHEAR REMAINS. SEVERAL VORT MAXES EMBEDDED IN THE SOUTHWEST SUBTROPICAL FLOW ARE EXPECTED TO MOVE FROM CENTRAL AND SOUTH TEXAS TO GEORGIA TODAY. WITH THE WARM FRONT BOUNDARY EXPECTED TO BECOME MORE WEST TO EAST TODAY...SOUTHWEST FLOW ALOFT OVER THE BOUNDARY SHOULD INHIBIT TRAINING OF CONVECTION ALONG THE BOUNDARY. HOWEVER...MOST AREAS MAY RECEIVE AN INCH TO TWO INCHES WITH ISOLATED HIGHER AMOUNTS. THE JET AXIS IS EXPECTED TO SAG SOUTH ACROSS THE NORTH GULF. UPPER LEVEL CLOSED LOW IS EXPECTED TO MOVE EAST TO SOUTHEAST TEXAS/SOUTHWEST LOUISIANA BY TUESDAY NIGHT. EXPECT STRONG CONVECTION TUESDAY AFTERNOON/EVENING. GFS...ETA AND NGM TRACKS OF THE CLOSED LOW ARE FARTHER SOUTH THAN PREVIOUS RUNS. ASSOCIATED SURFACE LOW IS NOW EXPECTED TO TRACK ACROSS THE FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY MORNING. AS THE UPPER LEVEL LOW PASSES EAST OF THE FORECAST AREA DRY AIR ON THE SOUTHWEST SIDE MAY DECREASE POPS ACROSS THE SOUTH HALF OF THE FORECAST AREA TUESDAY NIGHT AFTER MIDNIGHT INTO WEDNESDAY MORNING. WRAP AROUND MOISTURE ON THE BACK SIDE OF THE LOW WILL LINGER RAIN CHANCES WEDNESDAY ESPECIALLY NORTH ZONES AND EARLY THURSDAY FOR NORTHEAST ZONES. DRY PERIOD SHOULD OCCUR FRIDAY THROUGH LATE SATURDAY BEFORE SYSTEM MOVES THROUGH THE MID MISSISSIPPI VALLEY SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... MCB 56 52 62 53 / + 70 60 80 BTR 61 58 61 52 / 90 70 60 80 MSY 69 60 66 56 / 80 70 60 80 GPT 59 59 64 56 / 70 70 60 80 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. MS...NONE. SE LA AND MS COASTAL WATERS...NONE. && 18
Hazardous weather outlook, Feb 23, 10:00 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS LA 1000 AM CST MON FEB 23 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241100- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1000 AM CST MON FEB 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTH...SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A WARM FRONT...EXTENDING FROM JUST SOUTH OF LAKE CHARLES TO LAKE PONTCHARTRAIN...IS EXPECTED TO DRIFT SLIGHTLY NORTH AND BECOMIE STATIONARY TONIGHT. SOUTHWEST FLOW ALOFT WILL BRING DISTURBANCES ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI AND INTERACT WITH MOISTURE TO CREATE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL AND WINDS GUSTING TO 30 MPH. .RIVER FLOODING...RIVER FLOODING IS STILL OCCURRING ON THE LOWER PEARL RIVER AND ON THE ATCHAFALAYA RIVER AT MORGAN CITY. REFER TO THE LATEST RIVER FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... UPPER LEVEL LOW AND SURFACE LOW WILL MOVE EAST ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI TUESDAY AFTERNOON AND EVENING...PRODUCING SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS MAY BECOME SEVERE TONIGHT AND TUESDAY. HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT. HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH SUNDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER PEARL AND ATCHAFALAYA RIVERS. ADDITION RAINFALL MAY CAUSE FLOODING OF ADDITIONAL RIVERS AS WELL. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE FOR FURTHER INFORMATION. .MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP BY TUESDAY NIGHT WITH WINDS OVER THE GULF COASTAL WATERS INCREASING FROM THE NORTH TO 20 TO 25 KNOTS. WINDS AND SEAS OVER THE COASTAL WATERS AND TIDAL LAKES ARE EXPECTED TO SUBSIDE THURSDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 9:10 AM CST | Special Marine Warning | LIX | 50 min | |
| Feb 23, 9:24 AM CST | Tornado Warning | LIX | Lafourche, Terrebonne | 36 min |
| Feb 23, 10:36 AM CST | Special Marine Warning | LIX | 114 min | |
| Feb 23, 10:44 AM CST | Tornado Warning | LIX | Plaquemines | 31 min |
| Feb 23, 12:22 PM CST | Special Marine Warning | LIX | 113 min | |
| Feb 23, 1:06 PM CST | Special Marine Warning | LIX | 114 min | |
| Feb 23, 1:43 PM CST | Severe Thunderstorm Warning | LIX | Plaquemines | 62 min |
| Feb 23, 3:19 PM CST | Severe Thunderstorm Warning | LIX | Iberville, Pointe Coupee, West Baton Rouge | 41 min |
| Feb 23, 3:24 PM CST | Special Marine Warning | LIX | 2 hr | |
| Feb 23, 3:24 PM CST | Special Marine Warning | LIX | 2 hr | |
| Feb 23, 4:00 PM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, West Baton Rouge | 30 min |
| Feb 23, 5:38 PM CST | Special Marine Warning | LIX | 82 min |
Nearby
Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.